pixel
 You are here:  Home  ›  Hair Problems  › 
pixel
hairstyle Hairfindertrademark graphic
Hairstyles, Hair Care & Fashion
 
pixel
pixel pixel
pixel
pixel
pixel
pixel
pixel
pixel
pixel
pixel
pixel
pixel
pixel
pixel
try on hairstyles
pixel
pixel
pixel
pixel
pixel
pixel
pixel
ask hair questions
pixel
pixel
pixel
pixel
pixel
pixel
pixel
pixel
pixel
pixel
pixel
pixel

Medications and Your Hair

      For many of us, medications are a daily fact of life. We take prescriptions for blood pressure, diabetes, and many other conditions. And letís not forget those who take prescription medications to treat hair loss itself. While these medicines are often life-saving advances in the areas they treat, they can sometimes have side effects that affect our hair. Letís take a look at some common complaints and the medications that are known to cause them.
 
Hair Loss
 
      Hair Loss is the most common complaint named when encountered as a side effect to medications. Thatís not to say that itís the most common side effect to medications, but rather that when a medication causes hair loss as a side effect, it tends to be a major impact on the individual and is listed as most troubling.
 
Telogen Effluvium
 
      The most common form of hair loss caused by medications is called telogen effluvium. It refers to a diffuse shedding of the hairs over a large area of the head, and is generally the result of stress or some serious systemic shock that causes a percentage of the hair follicles to shift into the dormant phase and then be shed.
 
      Medication types that are known to cause telogen effluvium are retinoids, beta blockers, calcium channel blockers, antidepressants, and NSAIDS (including ibuprofen). (Source: American Osteopathic College of Dermatology) Such an abruptly-occurring diffuse hair loss is often not noted until weeks and months after the event that caused the incident to take place. This can mean that the cause may be overlooked or confused, particularly if there are many things going on with an individual.
 
      The good news is that telogen effluvium requires no treatment to correct. The loss of the hair is a result of new growth pushing the old hairs out of the follicle. So, given time, the new hairs will emerge and grow back to return the scalp hopefully to normal.
 
Anagen Effluvium
 
      Anagen Effluvium is hair loss that occurs during the growth phase of the hairís growing cycle. It prevents the matrix cells in the follicles from dividing normally and producing new hairs. Anagen Effluvium typically occurs within a few days or weeks of taking a medication and is commonly caused by drugs used in chemotherapy treatments. As with many other reactions, the level of hair loss and the severity of the anagen effluvium is related to the strength of dosage and specific drugs taken and your sensitivity to said medications.
 
Specific Medication Types Thought to Cause Hair Loss:
 
     • Acne medications containing vitamin A (retinoids)
     • Antibiotics and antifungal drugs
     • Antidepressants
     • Birth control pills
     • Anticlotting drugs
     • Cholesterol-lowering drugs
     • Drugs that suppress the immune system
     • Drugs that treat breast cancer
     • Epilepsy drugs (anticonvulsant)
     • High blood pressure medications (anti-hypertensives), such as beta-blockers, ACE inhibitors, and diuretics
     • Hormone replacement therapy
     • Mood stabilizers
     • Nonsteroidal anti-inflammatory drugs (NSAIDs)
     • Parkinson's disease drugs
 
Next Page
 
pixel
Home        News        Updates        Hairbooks        Virtual Hairstyles        Hairstyles        Hair Q&A         Sitemap        Privacy Statement        Disclaimer
Try on different hairstyles and hair colors